Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS San Diego, CA

August 16, 2018Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 16, 2018, 2:34 PM PDT for Riverside County, California. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 2:34 PM PDT (21:34 UTC)
Expired
Aug 16, 2018, 3:30 PM PDT
In force
56 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Riverside County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WUUS56 KSGX 162134
SVRSGX
CAC065-162230-
/O.NEW.KSGX.SV.W.0014.180816T2134Z-180816T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
234 PM PDT THU AUG 16 2018

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  Riverside County in southern California...

* Until 330 PM PDT

* At 231 PM PDT, a severe thunderstorm was located about 5 miles 
  southwest of Beaumont and moving southwest at about 15 mph.  

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Moreno Valley, Lake Elsinore, Hemet, Hwy 243 Between Banning And
  Idyllwild, Murrieta, Perris, San Jacinto, southeastern Beaumont,
  Menifee, Sun City, Temescal Valley, Lake Mathews, Wildomar, Canyon
  Lake, Homeland, Lake Perris Recreation Area, Lakeland Village,
  Saboba Indian Reservation, Nuevo and Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3353 11731 3380 11744 3392 11703 3384 11680
TIME...MOT...LOC 2131Z 240DEG 49KT 3397 11676 

HAIL...<.75IN
WIND...60MPH
 
$$

Small
2 follow-up statements
511 
WWUS56 KSGX 162221
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
321 PM PDT THU AUG 16 2018

CAC065-162230-
/O.CON.KSGX.SV.W.0014.000000T0000Z-180816T2230Z/
Riverside CA-
321 PM PDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR RIVERSIDE COUNTY...

At 317 PM PDT, a severe thunderstorm was located between Lake 
Elsinore and Nuevo and moving southwest at about 10 mph. Strong
winds and blowing dust has been reported in Nuevo. 

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Moreno Valley, Lake Elsinore, Hemet, Hwy 243 Between Banning And
Idyllwild, Murrieta, Perris, San Jacinto, southeastern Beaumont,
Menifee, Sun City, Temescal Valley, Lake Mathews, Wildomar, Canyon
Lake, Homeland, Lake Perris Recreation Area, Lakeland Village, Saboba
Indian Reservation, Nuevo and Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3353 11731 3380 11744 3392 11703 3384 11680
TIME...MOT...LOC 2217Z 240DEG 49KT 3428 11609 

HAIL...<.75IN
WIND...60MPH
 
$$

Small
207 
WWUS56 KSGX 162229
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
329 PM PDT THU AUG 16 2018

CAC065-162238-
/O.EXP.KSGX.SV.W.0014.000000T0000Z-180816T2230Z/
Riverside CA-
329 PM PDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 330 PM PDT...
    
The severe thunderstorm which prompted the warning is weakening so 
the warning will be allowed to expire.

LAT...LON 3353 11731 3380 11744 3392 11703 3384 11680
TIME...MOT...LOC 2228Z 240DEG 49KT 3429 11608 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:28 PM PDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 16, 1:28 PM PDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
128 PM PDT Thu Aug 16 2018

.SYNOPSIS...
Scattered thunderstorms in the mountains and deserts will continue
into early evening. Monsoon moisture will decrease Friday and
Saturday, with fewer storms Friday mainly in the mountains. Dry
and warmer weather for the weekend. Coastal low clouds and fog
will continue nights and mornings. Monsoon moisture returns next
week for the next chance of thunderstorms most likely Tuesday
through Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Lots of thunderstorms have popped in the mountains and high desert
in Riverside and San Bernardino Counties. Some are very strong and
a few are probably producing flash floods and/or severe damaging
weather. These will taper off late afternoon and evening. The
flash flood watch is in effect through early evening, with
particular concern for the Cranston and Valley fire burn scars.
The monsoon moisture decreases during the day Friday for fewer
thunderstorms mainly in the mountains. Meanwhile, the marine layer
seems to continue undaunted and coastal clouds will continue to
reach into western valleys each night and morning. High pressure
builds aloft over California Friday and Saturday, which will
bring warmer inland weather this weekend. At the same time the
monsoon flow decreases, so no thunderstorms are expected. Model
solutions begin to diverge after five days as usual. Some guidance
suggests thunderstorms returning as early as Monday, but two out
of three extended models suggest waiting until Tuesday, and we're
going with that latter idea in our forecast. No big changes in the
temperature forecast next week. A generally shallow marine layer
and a small chance of thunderstorms each afternoon mainly in the
mountains.

&&

.AVIATION...
1620000Z...Coasts/Valleys...SCT/BKN stratus clouds lingering near
the immediate coast through this afternoon. Low clouds redeveloping
and spreading back inland after 17/03Z with slightly lower bases and
tops. Areas of BKN/OVC stratus 10-15 miles inland with bases mostly
1000-1500 ft MSL and tops to 2000-2500 ft MSL. Low clouds clearing
16Z-19Z Friday morning, except for a few BKN stratus decks lingering
along the immediate coast through Thursday afternoon. Otherwise FEW-
SCT clouds AOA 10 kft MSL.

Mountains/Deserts...Widespread SHRA/TSRA over the mountains and
deserts through early evening. With the TSRA, there will be strong
up/downdrafts, mtn obscurations, surface gusts to 40 knots, hail,
and LLWS. CB bases 8000 ft MSL and tops to 50000 ft MSL. Storms will
diminish by 03Z. Otherwise FEW-SCT clouds AOA 10 kft MSL.

&&

.MARINE...
No hazardous marine weather is expected through Monday.

&&

.BEACHES...
Beach Hazard Statement remains in effect through Friday for elevated
surf and strong rip currents. A Southern Hemisphere swell from 180
degrees, peaking at 4 ft/16-17 second period will bring surf of 3-6
ft and strong rip currents tonight through Friday. Isolated sets of
8 ft possible on south facing beaches Friday. Surf will begin to
lower Saturday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until 8 PM PDT this evening for Apple and
     Lucerne Valleys-Coachella Valley-Riverside County Mountains-
     San Bernardino County Mountains-San Diego County Deserts-
     San Diego County Mountains-San Gorgonio Pass Near Banning.

     Beach Hazards Statement through Friday evening for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...Brotherton

In the hours before

Local storm report, Aug 16, 8:56 AM PDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
856 AM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 SE MOUNTAIN CENTER    33.69N 116.66W
08/15/2018  E0.50 INCH       RIVERSIDE          CA   LAW ENFORCEMENT

            CHP OFFICER REPORTED INTENSE WINDS (COULD
            NOT OPEN CAR DOOR) AND HALF INCH SIZE HAIL
            FROM THUNDERSTORM. APPLE CANYON ROAD.

&&

AOT
Local storm report, Aug 16, 2:01 PM PDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
201 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     DEBRIS FLOW      8 ESE BIG BEAR CITY     34.20N 116.73W
08/16/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED A MUD/DIRT/ROCK SLIDE ON HWY 38
            BETWEEN ONYX PEAK AND SUGARLOAF.

&&

SNC
Local storm report, Aug 16, 2:07 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
207 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     DEBRIS FLOW      7 SE LUCERNE VALLEY     34.37N 116.86W
08/16/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS CAMP ROCK RD IS FLOODED OUT AND
            ROCKS AND DEBRIS ACROSS THE ROAD.

&&

SNC
Local storm report, Aug 16, 2:08 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
208 PM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     DEBRIS FLOW      7 NE YUCAIPA            34.10N 116.96W
08/16/2018                   SAN BERNARDINO     CA   PUBLIC

            PUBLIC AND FIRE RADIO REPORTS THAT VALLEY OF
            THE FALLS DR IS CLOSED DUE TO A DEBRIS FLOW.

&&

SNC

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:25 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego25 hr
Aug 16, 12:45 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 16, 1:20 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 16, 1:37 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 16, 1:58 PM PDTSevere Thunderstorm WarningSGXRiverside62 min
Aug 16, 2:30 PM PDTFlash Flood WarningSGXRiverside, San Bernardino77 min
Aug 16, 3:04 PM PDTFlash Flood WarningSGXSan Bernardino68 min
Aug 16, 3:09 PM PDTSevere Thunderstorm WarningSGXSan Bernardino53 min

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.